In September, The Drug Enforcement Administration warned against a sharp increase in fake prescription pills containing Fentanyl.
In Philadelphia, unintentional drug overdoses contribute significantly to premature mortality, and Fentanyl, a powerful synthetic opioid that can be made and used illegally, is becoming increasingly involved in drug-related deaths, according to the Philadelphia Department of Public Health.
While the College of Public Health and certain clubs at Temple University, like Queer People of Color and the American Medical Student Association, offer Narcan training for students, Narcan training must frequently be available university-wide to prepare all students in case of emergencies. Temple students live in an area experiencing high rates of substance abuse and may encounter peers overdosing on drugs, so it is important for students to know how and when to administer Narcan to potentially save lives.
Temple can make Narcan training more accessible to students by frequently offering in-person and online training sessions to accomodate students’ schedules.
Other local universities have offered Narcan training to all students. Temple offered training to all students in 2019 through the College of Public Health and Prevention Point Philadelphia, a nonprofit public health organization, but this must be a monthly event.
Student nurses at the University of Pennsylvania hosted free Narcan training for nearly 100 members of the Penn community.
Penn’s Medical Emergency Response Team is also offering virtual Narcan training sessions every month from September to December.
Narcan is a medication used to temporarily counteract effects of a known or suspected opioid overdose, according to the Narcan website.
Students can access Narcan in Philadelphia through prescriptions from a doctor or using a standard order prescription, which allows pharmacists in Pennsylvania to dispense naloxone, which is the proper generic name for Narcan, without requiring an individual prescription, according to the City of Philadelphia’s website.
Though it is not intended to take the place of emergency medical care, opioid overdose deaths decreased by 14 percent in states that passed naloxone access laws, according to the National Institute on Drug Abuse.
Narcan training for students is essential, because it can teach them to look for signs of an opioid overdose, which allows students to determine if Narcan should be used. It’s crucial for students to understand Narcan can only work if the victim has opioids in their system and will not be effective in overdoses on other kinds of drugs.
“I learned a lot about Narcan that I had no idea about,” said Anya Masindet-Shuler, a senior biology major. “There’s a lot of steps you have to take before you actually administer Narcan, so there’s things you should be looking for, which I didn’t know.”
Signs of an overdose often include unconsciousness, shallow breathing and limp body, according to the Centers for Disease Control and Prevention.
Jillian Bauer-Reese, a journalism professor, previously taught a class about substance abuse disorder where students had to be trained in administering Narcan, she said.
While students shouldn’t be forced to receive Narcan training, everybody should have the option to receive training, Bauer-Reese said.
At Temple’s American Medical Student Association, club members received a 40-minute in-depth presentation about how to administer Narcan, said Tori Ploesch, a senior chemistry with teaching major.
“We live in such a big city, and clearly the opioid crisis is very big in Philadelphia, and so you just don’t know about our local community, as well as local Temple students, what they could be going through,” Ploesch said.
The Queer People of Color student organization also held a Narcan training seminar in October, where they learned more than just how to administer Narcan, like what signs to look for before administering and the after-effects of administering Narcan, Masindet-Shuler said.
Effects of Narcan can include body aches, fever, sweating and trembling, according to the Mayo Clinic.
“We have had several students, and I would say many students that we don’t know about, die of opioid overdoses and there’s Fentanyl in so many kinds of drugs now,” Bauer-Reese said.
In December 2017, two Temple students died of drug overdoses, The Temple News reported.
In 2019, there were 218 deaths by opioid overdose in the 0-24 age group in Pennsylvania, according to the Kaiser Family Foundation.
As Temple students, we live in an area experiencing high rates of substance abuse, and may witness peers overdosing on drugs. By having Narcan training available to all students, those who choose to get trained can help save lives.
“It is not the College of Public Health’s responsibility to train students at the university,” Bauer-Reese said. “I think that is a university-level responsibility.”